Ohio, 2003

Hail and Damaging Winds in Ohio, April 20, 2003

April 20, 2003 · NWS PBZ · 12 events in 5 counties and zones

11 thunderstorm wind, 1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Apr 20, 2:28 PM EST, 6 hours 17 minutes earlier.

Area forecast discussion, Apr 20, 2:28 PM EST, 6 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
328 PM EDT SUN APR 20 2003

FRONT IN MIDWEST ATTM WILL CONT MVG EWD...MDLS SIMILAR AGRMNT OF
TIMING FOR PASSAGE 12-18Z/21 ACROSS CWA. ATMOSPHERE CONTS TO
DESTABILIZE WITH GOOD LW LVL JET TWD MIDN WITH MDLS SHOWING
STRONGER MOISTURE CONVG THEN. PWS RANGE FROM 1.25-1.40 TNGT...SO WILL
MENTION HCY DWNPRS AND GUSTY WINDS. HOPEFULLY SYSTEM WILL LOSE ITS
PUNCH OVNGT AS IT COMES EWD. WILL MENTION CHC MRNG TSTMS
WITH -SHRA MOST MON BEFORE DRY SLOT WORKS IN LTE DAY.
AS CLOSED LOW SWINGS FROM UPPER PLAINS INTO SE CANADA...WX FOR UPCOMING
WEEK WILL BE ON COOL SIDE WITH CYC FLOW/CAA. WILL INSERT MIX
-SHRA/-SHSN NRN CNTYS TUES NGT. SYSTEM EVOLVING IN SRN US LTE WEEK
WILL PROVIDE THRAET FOR RAIN SPCLY SRN SXNS FRI-SAT.

.PBZ...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.
Hazardous weather outlook, Apr 20, 10:38 AM EST, 10 hours 7 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-202300-

HAZARDOUS WEATHER OUTLOOK...CORRECTION
NATIONAL WEATHER SERVICE PITTSBURGH PA
1138 AM EDT SUN APR 20 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

THERE IS A POSSIBILITY FOR SEVERE THUNDERSTORMS LATER THIS AFTERNOON
AND OVERNIGHT. THE THREAT WILL INITIALLY BE OVER EAST CENTRAL OHIO
LATE THIS AFTERNOON AND MOVE EAST DURING THE EVENING HOURS...THROUGH
TONIGHT.

REPEATED HEAVY RAINFALL IS ALSO POSSIBLE.

DAMAGING STRAIGHT LINE WINDS, LARGE HAIL AND HEAVY DOWNPOURS ARE
POSSIBLE.

.SPOTTER CALL TO ACTION...

SPOTTER ACTIVATION MAY BE REQUIRED LATE AFTERNOON AND TONIGHT.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Apr 20, 7:07 PM EST, 1 hour 38 minutes before
OHZ048-057-210100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
807 PM EDT SUN APR 20 2003

A LINE OF THUNDERSTORMS MOVING ACROSS CENTRAL OHIO AT 800 PM WILL
CONTINUE TO MOVE EAST NORTHEAST. THESE STORMS WILL MOVE INTO PORTIONS
OF COSHOCTON AND MUSKINGUM COUNTIES BETWEEN 830 PM AND 900 PM. THESE
STORMS WILL PRODUCE WIND GUSTS IN EXCESS OF 50 MPH AND HEAVY
DOWNPOURS...HAIL IS ALSO POSSIBLE. A WARNING MAY BE NEEDED FOR THESE
STORMS.
Special weather statement, Apr 20, 8:00 PM EST, 45 minutes before
OHZ048-210200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
900 PM EDT SUN APR 20 2003

A LINE OF THUNDERSTORMS WILL MOVE INTO NORTHWEST COSHOCTON COUNTY
BETWEEN 900 PM AND 915 PM. LOCATIONS CLOSEST TO THE PATH OF THIS
STORM INCLUDE NEW CASTLE...WALHONDING AND TIBERTON CENTER. THESE
STORMS HAVE A HISTORY OF PRODUCING WINDS IN EXCESS OF 50 MPH...HAIL
AND HEAVY DOWNPOURS. A WARNING MAY BE NEEDED FOR THESE STORMS.
Special weather statement, Apr 20, 8:33 PM EST, 12 minutes before
OHZ057-210230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
933 PM EDT SUN APR 20 2003

A LINE OF THUNDERSTORMS WILL MOVE ACROSS PORTIONS OF WESTERN
MUSKINGUM COUNTY. THESE STORMS HAVE A HISTORY OF PRODUCING WINDS IN
EXCESS OF 50 MPH AND SMALL HAIL.

The radar

The Cleveland radar (KCLE), 145 km away, was scanning. The volume nearest the first event began at 01:44 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Muskingum

When
April 20, 8:45 PM EST
Where
Muskingum County, Dresden
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
40.117, -82.017

Trees down.

Thunderstorm Wind, Muskingum

When
April 20, 8:58 PM EST
Where
Muskingum County, Zanesville
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
NEWSPAPER
Coordinates
39.950, -82.017

Mobile down demolished by wind.

Thunderstorm Wind, Muskingum

When
April 20, 9:00 PM EST
Where
Muskingum County, Adamsville
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
40.067, -81.883

Trees, power lines, and another mobile home damaged by wind.

Thunderstorm Wind, Guernsey

When
April 20, 9:15 PM EST
Where
Guernsey County, Guernsey
Measured
55 kt (63 mph) estimated gust
Property damage
$1,000
Reported by
DEPT OF HIGHWAYS
Coordinates
40.183, -81.600

Trees down.

Thunderstorm Wind, Tuscarawas

When
April 20, 9:30 PM EST
Where
Tuscarawas County, Dennison
Measured
55 kt (63 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
40.383, -81.317

Power lines downed by wind.

Thunderstorm Wind, Tuscarawas

When
April 20, 9:30 PM EST
Where
Tuscarawas County, Newcomerstown
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
EMERGENCY MANAGER
Coordinates
40.267, -81.600

Trees down.

Thunderstorm Wind, Tuscarawas

When
April 20, 9:30 PM EST
Where
Tuscarawas County, Port Washington
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
40.333, -81.517

Trees down.

Thunderstorm Wind, Tuscarawas

When
April 20, 9:45 PM EST
Where
Tuscarawas County, Uhrichsville
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
40.400, -81.333

Trees down.

Hail, Columbiana

When
April 20, 10:10 PM EST
Where
Columbiana County, Homeworth
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.833, -81.067

Thunderstorm Wind, Columbiana

When
April 20, 10:22 PM EST
Where
Columbiana County, Lisbon
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
40.783, -80.767

Trees down.

Thunderstorm Wind, Harrison

When
April 20, 10:26 PM EST
Where
Harrison County, Tippecanoe
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
40.267, -81.283

Trees down.

Thunderstorm Wind, Harrison

When
April 20, 10:30 PM EST
Where
Harrison County, Deersville
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
40.300, -81.183

Trees down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2003Every state in 2003This day in weather historyWarnings in Ohio, April 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5351626, 5351627, 5351628, 5351845, 5351846, 5351847, 5351848, 5351849, 5351850, 5351851, 5351852, 5351853.